Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Columbia, SC

March 4, 20084 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 4, 2008, 9:33 PM EST for 4 counties in South Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2008, 9:33 PM EST (02:33 UTC)
Expired
Mar 4, 2008, 10:15 PM EST
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 9:41 PM ESTTSTM WND DMG7 Ese Gaston, SCTREES DOWN ON CALVARY CHURCH RD.
Mar 4, 10:00 PM ESTTSTM WND DMGEastover, SCSCATTERED AREAS OF LARGE LIMBS ON LINES IN LOWER RICHLAND COUNTY
Mar 4, 10:00 PM ESTTSTM WND DMGSt. Matthews, SCTRI-COUNTY ELECTRIC COOP REPORTED SCATTERED LARGE LIMBS DOWN ON LINES THROUGHOUT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 6:27 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 050234
SVRCAE
SCC017-063-075-079-050315-
/O.NEW.KCAE.SV.W.0003.080305T0233Z-080305T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
933 PM EST TUE MAR 4 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1015 PM EST

* AT 925 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF GASTON...OR ABOUT 18 MILES NORTHWEST OF   
ORANGEBURG...AND MOVING NORTHEAST AT 30 TO 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTOVER BY 945 PM EST...

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ST. ANDREWS...
  COLUMBIA...ST. MATTHEWS...FOREST ACRES...ARCADIA LAKES...
  DENTSVILLE...WOODFIELDS...FORT JACKSON...ELLOREE AND EASTOVER

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3342 8112 3367 8112 3382 8147 3416 8118
      3408 8074 3374 8060 3373 8062 3370 8059
      3341 8047
TIME...MOT...LOC 0233Z 243DEG 69KT 3373 8094

$$

TTH
1 follow-up statement
000 
WWUS52 KCAE 050312
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 PM EST TUE MAR 4 2008

SCC017-063-075-079-050322-
/O.EXP.KCAE.SV.W.0003.000000T0000Z-080305T0315Z/
RICHLAND SC-LEXINGTON SC-CALHOUN SC-ORANGEBURG SC-
1012 PM EST TUE MAR 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR ORANGEBURG...CALHOUN...
LEXINGTON AND RICHLAND COUNTIES EXPIRES AT 1015 PM EST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3342 8112 3367 8112 3382 8147 3416 8118
      3408 8074 3374 8060 3373 8062 3370 8059
      3341 8047
TIME...MOT...LOC 0312Z 243DEG 69KT 3407 8014

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 6:44 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 4, 6:44 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EST TUE MAR 4 2008

.SYNOPSIS...
LOW PRESSURE CONTINUES TO MARCH NORTHEAST INTO THE OHIO VALLEY.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL
CONTINUE TO CROSS THE AREA THIS EVENING AND MOVE OFFSHORE
OVERNIGHT. ON WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE AREA
WITH MOSTLY SUNNY SKIES AND REMAIN OVER THE AREA THROUGH THURSDAY
NIGHT.

&&

.NEAR TERM /UNTIL 2 AM WEDNESDAY MORNING/...
COLD FRONT CONTINUES TO APPROACH FROM THE WEST. INCREASING SHEAR
WITH LOW TO MID LEVEL ROTATION POSSIBLE NOW THROUGH 2 AM. AFTER
CONFERENCE CALL WITH SPC...A TORNADO WATCH WAS ISSUED FOR ALL
OF THE CAE CWA UNTIL 2 AM.

&&

.SHORT TERM /2 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL MARCH THROUGH THE OHIO VALLEY OVERNIGHT WITH A
COLD FRONT MOVING ACROSS SC AND INTO THE ATLANTIC BASIN DURING THE
EARLY MORNING HOURS. SHOWERS WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT WITH EMBEDDED THUNDERSTORMS. MAIN QUESTIONS WITH
THE FRONT WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. WINDS
WILL BE THE MAIN THREAT AS 850 MB WINDS WILL BE 60 KNOTS AND 700
MB WINDS AROUND 75 KNOTS. WITH THE EXTENSIVE CLOUD COVER LIMITING
HEATING TODAY MUCH OF THE SEVERE THREAT HAS BEEN LIMITED...HOWEVER
WITH THE NORTHEAST MOVEMENT RAINFALL TOTALS OF ONE INCH OR GREATER
CAN BE EXPECTED FOR MANY LOCATIONS. BY MIDNIGHT THE FRONT WILL
HAVE PUSHED ACROSS THE MIDLANDS WITH SKIES SLOWLY BEGINNING TO
CLEAR BY DAYBREAK. THE WINDS WILL ALSO BE AN ISSUE...WITH WINDS
GUSTING TO 30-35 MPH THIS AFTERNOON WITH A BIT HIGHER WINDS
EXPECTED THIS EVENING. AS THE FRONT MOVES OFFSHORE OVERNIGHT AND
THE GRADIENT WEAKENS WINDS WILL SUBSIDE...REACHING 10-15 MPH BY
MORNING. AS A RESULT THE LAKE WIND ADVISORY WILL REMAIN IN PLACE
THROUGH 5 AM. HIGH PRESSURE WILL BUILD OVER THE REGION WITH
SLIGHTLY COOLER AND MUCH DRIER AIR MOVING INTO THE REGION. THE
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE AREA THROUGH THURSDAY
NIGHT WITH TEMPERATURES REBOUNDING TO THE LOW 70S BY THURSDAY
AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
LITTLE CHANGE IN THE LONG TERM AS THE FOCUS TODAY HAS CENTERED
AROUND THE POTENTIAL FOR SEVERE WEATHER. ON FRIDAY ANOTHER QUICK
MOVING SYSTEM WILL PROVIDE ANOTHER CHANCE OF PRECIPITATION TO THE
REGION AND MOVE OUT OF THE AREA BY SATURDAY MORNING. HIGH PRESSURE
WILL AGAIN RETURN ON SATURDAY AND REMAIN THROUGH THE END OF THE
LONG TERM FORECAST.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
CURRENTLY A COMPLEX STORM SYSTEM IS CENTERED OVER THE CENTRAL
KENTUCKY WITH A TRAILING COLD FRONT EXTENDING SOUTHWARD THROUGH
WESTERN GEORGIA AND THE FLORIDA PANHANDLE. STRONG WINDS ASSOCIATED WITH
AN 850 MB JET STREAK AHEAD OF THE FRONT WILL CONTINUE TO BRING
STRONG SOUTH WINDS ACROSS THE AREA. THE WINDS WILL CONTINUE UNTIL
LATE THIS EVENING WITH GUSTS TO 35 KNOTS POSSIBLE THIS AFTERNOON. A RAIN
SHIELD OVER EASTERN GEORGIA WILL CROSS THE AREA EARLY THIS
AFTERNOON WHICH WILL BRING SOME IFR VISIBILITY ALONG WITH MVFR
CEILINGS. THUNDERSTORMS BECOME MORE PROBABLY AS THE COLD FRONT
APPROACHES WITH THE BEST CHANCE BEING EARLY THIS EVENING. SOME
OF THE STORMS MAY BE SEVERE. THE FRONT WILL BE EAST OF THE AREA BY
MIDNIGHT TONIGHT...WITH VFR CONDITIONS RETURNING BY WEDNESDAY
MORNING AS SKIES CLEAR AND WINDS DIMINISH.

OUTLOOK...THE FRONTAL SYSTEM WILL MOVE OFFSHORE WEDNESDAY
MORNING WITH VFR CONDITIONS PREVAILING. NO SIGNIFICANT IMPACTS
EXPECTED ON THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...07
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 4, 5:11 AM EST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EST TUE MAR 4 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EST TUE MAR 4 2008

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
STRONG COLD FRONT MOVES ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS AND POSSIBLE ISOLATED TORNADOES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Mar 4, 8:21 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     4 SW GASTON             33.77N 81.15W
03/04/2008                   LEXINGTON          SC   AMATEUR RADIO

            SKYWARN NET REPORTS TREES DOWN AT HWY 6 AND WE JEFFCOAT
            ROAD.

&&

KILMER
Local storm report, Mar 4, 8:57 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
857 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     2 S PELION              33.75N 81.25W
03/04/2008                   LEXINGTON          SC   AMATEUR RADIO

            ONE LARGE TREE DOWN BLOCKING RIGHT SIDE OF ROAD.

&&

KILMER
Special weather statement, Mar 4, 9:13 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EST TUE MAR 4 2008

SCZ015-021-022-027>031-035>038-041-050315-
AIKEN-BAMBERG-BARNWELL-CALHOUN-CLARENDON-FAIRFIELD-KERSHAW-LANCASTER-
LEE-LEXINGTON-ORANGEBURG-RICHLAND-SUMTER-
913 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...BAMBERG...BARNWELL...
CALHOUN...CLARENDON...FAIRFIELD...KERSHAW...LANCASTER...LEE...
LEXINGTON...ORANGEBURG...RICHLAND AND SUMTER COUNTIES...

AT 907 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARNWELL IN
THE SOUTH TO NEAR LANCASTER IN THE NORTH. THIS LINE WAS MOVING EAST
AT 20 TO 30 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:06 PM ESTTornado WarningCAEAiken39 min
Mar 4, 7:44 PM ESTTornado WarningCAEAiken, Lexington31 min
Mar 4, 9:45 PM ESTSevere Thunderstorm WarningCAEKershaw29 min
Mar 4, 9:53 PM ESTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter37 min
Mar 4, 11:41 PM ESTRiver Flood WarningCAEFairfield, Newberry, Richland6 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.